What Is the Connection between Topiramate and Weight Loss?

Valerie Goldberg

Topiramate is a prescription anticonvulsant medication used to fight seizures. This medication also is sometimes used to prevent migraines. There is a connection between topiramate and weight loss, because losing weight is a common side effect of taking the drug. Topiramate is not approved as a weight loss medication as of 2011, but some doctors may prescribe it to excessively overweight patients or patients who have gained weight from taking antidepressant medications. Any use of topiramate for any reason should be monitored by a doctor and a person should never borrow topiramate pills from a friend or a family member as a way to drop some pounds.

If weight is not lost in a healthy and normal manner, it will generally be gained right back after normal activities resume.
If weight is not lost in a healthy and normal manner, it will generally be gained right back after normal activities resume.

A patient who is taking topiramate and begins to lose a lot of weight quickly should speak to his doctor. Topiramate and weight loss can be a dangerous combination, especially if a person is already underweight. A doctor may choose to put a person on a specific eating plan to stop him from losing too much weight while taking the medication. One major reason topiramate and weight loss is a problem is that the drug causes some people to have little or no appetite. A medical professional can help a patient to learn to eat several meals in smaller portions as a way to take in enough calories each day.

People using topiramate should not start any type of diet while taking this drug. A patient should try to continue the same eating pattern he had when the drug was prescribed to prevent topiramate and weight loss complications. Low-carbohydrate diets and many other diets can cause topiramate-related weight loss to occur at a faster pace.

Diarrhea plays another role in the topiramate and weight loss connection. Some patients may experience frequent diarrhea as a side effect of the drug. A patient experiencing bowel problems while taking the medication should speak to his doctor, who may choose to have the patient use another medication to counteract the diarrhea.

Some doctors and patients believe topiramate is a good medication for fighting obesity. As of 2011, the U.S. Food and Drug Administration (FDA) has not approved weight loss as a primary reason to prescribe the medication, largely because of the laundry list of side effects the medication causes in some patients. Topiramate has the ability to cause fatigue, body shakes, dry mouth, insomnia, painful urination and more. Not all patients experience all side effects, but doctors may closely monitor patients taking topiramate for any reason to make sure the benefits outweigh the risks.

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: